Posted 10/18/2016 10:58 PM (GMT -7)
I have the "Maybe?" at the end because not even my doctors are sure what, exactly, I have.
So, my story. Back in June of this year, after being prescribed clindamycin for an infected toe, I came down with bloody diarrhea. Went to the ER, and I was told that it could be anything, but they leaned towards C diff, since clindamycin is notorious for causing that. One stool test later, and no c diff. The diarrhea and blood tapered off, but was still there; one dinner at KFC was all it took to bring the diarrhea back in a big way. So I went in for a colonoscopy, and the colonoscopy doctor's verdict was: probably ulcerative colitis, pending a biopsy, and I'd better get started on Lialda.
Hold on a second, says my GI doctor. I haven't been going to the bathroom 6-10 times a day--5 times was my worst, during the KFC incident--and the blood in stool has been intermittent. Let's wait and see. We did, and less than a week after the colonoscopy, I was having regular BMs with no blood. So the GI doctor says "Nah, it can't be UC. You're not having the symptoms. I think it was antibiotic-caused diarrhea, and you sound like you're getting over it." Yay, says me, and for two weeks everything's great...
...until right before I'm due to go on vacation, and then move into a new house. Stress levels rose, and next thing I know, I'm having diarrhea again, occasionally (not often) with blood. GI doctor orders blood tests and C diff tests. Negative on the c diff (thank God), but blood tests show inflammation. Okay, says my GI doctor, maybe it really is UC, so let's get you on the Lialda. And that's where the fun really begins, because I can't take big pills, as I have a swallowing disorder. No Lialda. No Asacol, either. No Delzicol, as I have an allergic reaction to it. What about Asacort suppositories? Great idea, except that they're too expensive, even with my rather awesome insurance. My GI doctor is thinking Remicade, simply because he's out of other ideas--but once more, it's expensive, and there are risks.
By this time, my GI doctor is about ready to kill me himself; he can't believe none of these meds are suitable for me, and accused me of lying when I told him about the allergic reaction to Delzicol. See, I'm allergic to sulfa, and despite the company that makes Delzicol saying that IF YOU HAVE A SULFA ALLERGY, DO NOT TAKE DELZICOL, my GI doctor says "That's to cover their butt legally" and insists that there's no sulfa in delzicol. Considering that I had an asthma attack 30 minutes after taking it, there's something in there!
And then, when the move and vacation are over...
...the symptoms stop. There was never much blood to begin with--maybe once in a month--and no diarrhea. I went from going 3 times a day (my max) to one, with normal stools. I'd been having arthritis symptoms, along with occasional nausea and stomach cramps, and those went away too. One thing had changed: my stress levels had dropped considerably, as I began taking Effexor for panic attacks. I'm feeling great!
Until this week. No diarrhea, but suddenly the blood makes a reappearance--twice in 48 hours. (Stools are still normal and I'm going twice a day on average.) I see my primary doctor, and he's stumped. I finally see the biopsy report, which reads "Probable antibiotic-caused colitis, with a slight possibility of UC, as the two can look very similar at the start of symptoms." (Note that this report was made back in July, and I'm being told this in October.) There's a definitive blood test I can get, but it's expensive. My primary also agrees that having a GI doctor who enjoys shouting at his patients, calls them liars, and keeps switching his diagnosis isn't the best situation, so it's a good idea to find a new one. My primary isn't even sure I have UC.
So I'm at my wit's end, and because I had to come off the Effexor temporarily (switching to a new med), the panic attacks are trying to come back. I need help. I figure there's a lot of people on this board who have gone through FAR worse than me--I've been lurking here for months--and maybe, just maybe, you can give me some advice...before I go stark raving mad.
(Sorry about the novel-length post, and hello again!)